Cathartic-induced Fatal Hypermagnesemia in the Elderly

Intern Med. 2006;45(4):207-10. doi: 10.2169/internalmedicine.45.1482. Epub 2006 Mar 15.

Abstract

Symptomatic hypermagnesemia is rare and can be induced by exogenous magnesium-containing cathartics or antacids. We report a patient with hypermagnesemia. The patient was treated with continuous hemodiafiltration (CHDF); however, he died on the 4th hospital day. Hypermagnesemia is not easily detected because the magnesium level is not examined during routine investigations, and many physicians are relatively unfamiliar with hypermagnesemia. Hypermagnesemia should be considered in elderly patients presenting with hypotension, bradycardia, hyporeflexia, or respiratory depression, and particularly in patients with abnormal renal function or small bowel hypomotility. Magnesium-containing cathartics or antacids should be used more carefully in the elderly.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged, 80 and over
  • Cathartics / adverse effects*
  • Citric Acid / adverse effects*
  • Creatinine / blood
  • Enema
  • Fatal Outcome
  • Hemodiafiltration
  • Humans
  • Kidney / physiopathology
  • Kidney Function Tests
  • Magnesium / blood*
  • Male
  • Organometallic Compounds / adverse effects*

Substances

  • Cathartics
  • Organometallic Compounds
  • Citric Acid
  • Creatinine
  • Magnesium
  • magnesium citrate